Author Topic: Study,Apr/22:Experiences w/benzodiazepine use, tapering, and discontinuation...  (Read 344 times)

[Buddie]

The full title of this American study is "Experiences with benzodiazepine use, tapering, and discontinuation: an Internet survey".

https://journals.sagepub.com/doi/full/10.1177/20451253221082386

Abstract

Background:

Over 92 million prescriptions for benzodiazepines are dispensed in the United States annually, yet little is known about the experiences of those taking and discontinuing them.
Objective:

The aim of this study is to assess the experiences of those taking, tapering, or having discontinued benzodiazepines.

Methods:

An online survey (n = 1207) elicited information about benzodiazepine use, including long-term use, tapering, discontinuation, and withdrawal symptoms.

Results:

Symptoms associated with benzodiazepine use, tapering, and discontinuation were numerous and ranged from symptoms such as anxiety, insomnia, and nervousness to digestive problems, irregular heart rhythms, uncontrollable anger, photosensitivity, balance problems, and others. When asked how benzodiazepine symptoms affected their lives, 82.9% reported work problems, 86.3% had problems with social interactions and friendships, and 88.8% had problems with fun, recreation, and hobbies. Suicidal thoughts or attempted suicide was reported by 54.4%, and 46.8% said benzodiazepines caused lost employment. Most of the respondents for whom benzodiazepines were prescribed (76.2%) stated they had not been informed that benzodiazepines were indicated for short-term use only and that discontinuation might be difficult. About a third (31.5%) reported food allergies and/or seasonal allergies that occurred only after benzodiazepine use.

Conclusion:

The trajectory of those who taper or discontinue benzodiazepines is unpredictable, and many patients experience a range of protracted and severe symptoms, even years after benzodiazepines were completely discontinued. Greater awareness is needed for both prescribers and patients about the potential for a difficult withdrawal from benzodiazepines.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

This is a great paper ! D E Foster from benzofree contributed to it, he is protracted so has a great insight plus with his podcast he hears from people constantly who are struggling with this poison. I will be printing the pdf off and giving it to my Dr on my next visit .

Come on UK keep up!

PO
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

I'm glad to see more papers on this topic as well. It's important to document it, since it validates it and expands the knowledge base. Still, there's such a long way to go....
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Yes I agree ! I am 3 years benzo free all med free in fact but the symptoms drag on , I have a life now but itís still damaged by this stuff . I have moved recently and have a new GP , Iíve told him all about benzo withdrawal and recovery, he rolled his eyes , I will print this paper off and hand it to him on my next visit , you never know, he may take an interest .
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Very illuminating, [...]. Sad, too.  :'(

[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

There's a book called "The Benzodiazepines Crisis" that also documents the issues surrounding long-term use of benzos. I've just taken it out of the library -- again. The more that MDs and Ph.Ds document and write about such topics, the more it becomes validated and, hopefully, understood.

I was listening to the radio the other day, and they were interviewing someone who is dealing with "long COVID", and I have to say, some of the issues sounded really familiar to me, e.g. not being believed or taken seriously, since the testing may come back with a "normal" result. It made me shudder.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

[...], I'll have to find a copy of the book you mentioned. But reading it may make me very angry.  :tickedoff:

Thanks for all you do on here . . . you bring us very interesting and relevant information.

Hope you are feeling okay.

[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

[...], I'll have to find a copy of the book you mentioned. But reading it may make me very angry.  :tickedoff:

Thanks for all you do on here . . . you bring us very interesting and relevant information.

Hope you are feeling okay.

[...]

Hi OK,
I actually sent a request to the library to ask for this particular book to be made available. To my surprise, they got three copies! That's for the 100 branches of our library system, and I have no idea if others have checked out this book. Maybe I'm the only one!

Anyway, maybe you can do the same, OK. I think it's on the expensive side, so that's why I couldn't buy it myself. Maybe it's cheaper in the U.S.

I really do think it's extremely important to study and validate the effects on long-term benzodiazepine use, so I'm grateful to these doctors and researchers for the important work.

Thanks for the kind words, OK. I'm doing it for all of us. It's a long time ago now, but I remember a fellow BB writing, "They're not even studying benzodiazepines anymore!" Of course, s/he was very wrong. There are tons and tons of studies coming out all the time. However, the specific topics of study are quite varied and not necessarily focused on exactly what we'd all like to know right now.  :(
« Last Edit: April 30, 2022, 02:59:56 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.